As reported in the New York Times, several lawsuits are now being pursued against drug companies, alleging that continued use of bone-loss drugs, such as Fosamax and others, caused jawbone disintegration, thigh fractures, and other serious problems.
An Advisory issued last month by the Food and Drug Administration, as well as several reports in medical journals have linked sustained use of drugs such as these (medically, called bisphosphonates) with unusual thigh fractures. The FDA had approved Fosamax in the 1990s to treat and prevent osteoporosis. The FDA will now require the labels on Fosamax, Actonel, Boniva, Reclast and Atelvia and generic alternatives to state that the optimal period for using the drugs is unknown.
This has caused doctors to question the common practice of prescribing these drugs on a long-term basis, especially for postmenopausal women who have not yet developed osteoporosis. Some studies have found these drugs generally successful in reducing fractures when used over several years by postmenopausal women with osteoporosis.
Read More in the New York Times: Fosamax Lawsuits Question Wide Use of Osteoporosis Drugs – NYTimes.com.